Illinois, 2009Dense Fog in Illinois, September 25 to 26, 2009
September 25 to 26, 2009 · NWS ILX · 1 event in 1 county or zone
A weak area of high pressure, a clear sky and a saturated ground from recent rainfall resulted in widespread dense fog across all of central and southeast Illinois. In Logan County, a man died in a traffic accident attributed to the dense fog.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of high pressure, a clear sky and a saturated ground from recent rainfall resulted in widespread dense fog across all of central and southeast Illinois. In Logan County, a man died in a traffic accident attributed to the dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 25, 7:47 PM CST, 13 minutes earlier.
Area forecast discussion, Sep 25, 7:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
847 PM CDT FRI SEP 25 2009
.DISCUSSION...
ISSUED 847 PM CDT FRI SEP 25 2009
MAIN FORECAST ISSUE TONIGHT WILL BE EXTENT OF DENSE FOG. EASTWARD
CLEARING OF THE STRATUS DECK HAS COME TO A HALT FROM LACON TO
BLOOMINGTON TO JUST SOUTH OF PARIS...AND DENSE FOG HAS RAPIDLY
DEVELOPED ALONG AND JUST WEST OF THIS LINE. MATTOON...OLNEY...
EFFINGHAM AND CHAMPAIGN ARE ALL DOWN TO 1/4 MILE. WITH LIGHT
WINDS...CLEAR SKIES...AND RESIDUAL SHALLOW MOISTURE NEAR THE
SURFACE...EXPECT THE FOG TO EXPAND WESTWARD AT LEAST A LITTLE. FOR
NOW WILL ISSUE A DENSE FOG ADVISORY FOR THE EASTERN HALF OF THE
AREA...AND WATCH FOR POSSIBLE WESTWARD EXTENSION LATER TONIGHT. ALSO
BUMPED UP MINS A TAD FOR THE RISING DEWPOINTS...OTHERWISE NO OTHER
CHANGES AT THIS TIME.
04
&&
.AVIATION...
ISSUED 615 PM CDT FRI SEP 25 2009
SFC FNT HAS NOW MOVD E OF ALL THE CNTL IL TAF SITES BUT CMI...WHERE
FROPA SHOULD OCCUR SOON. DEEP LAYER DRYING WILL CONT TO OVRSPRD THE
AREA TNGT...BUT SOME RESIDUAL LOW LVL MSTR CLOSE TO THE GROUND MAY
AID IN FOG DVLPMT 09Z-13Z SAT AS CLR SKIES AND LGT WNDS ALLOW SFC
TEMPS TO DROP THRU THE 50S. CNTL PLAINS UPR LOW FINALLY ON THE MOV
EWD AND WILL BEGIN AFFECTING THE AREA SAT. QUITE A BIT OF CNVCTN WAS
ASSOC WITH THE LOW THIS AFTN...AND SIMILAR CONDS EXPTD FOR CNTL IL
BY 18Z SAT. TSTM COVERAGE MAY NOT BE AS HIGH ON SAT SINCE MID LVL
LAPSE RATES SHOULD NOT BE AS STEEP NOR MSTR AS PLENTIFUL AS FURTHER
W. HWVR...SOME SFC HTG IN THE LT MORNG/EARLY AFTN COMBINED WITH THE
MSTR THAT WL COME EWD WITH THE LOW WL BE SUFFICIENT FOR AT LEAST
ISOLD THUNDER DURG PEAK HTG. SHWR COVERAGE WL WARRANT A TEMPO SAT
AFTN...AND WL ALSO HV A LWR PROB MENTION OF THUNDER.
04
&&
.PREV DISCUSSION...
ISSUED 231 PM CDT FRI SEP 25 2009
INITIAL CONCERN IS WITH THE CLEARING SHOWERS AND CLOUDS THIS EVENING
AND THE AFFECT ON LOW TEMPS AND FOG TONIGHT. THEN ATTENTION TURNS TO
THE RAIN AND STORM CHANCES FOR SATURDAY/SAT EVENING. A SHARP COLD
FRONT FOR SUNDAY NIGHT AND MONDAY WILL PROVIDE A CHALLENGE FOR TEMPS
MONDAY THROUGH WED...THEN THE NEXT SYSTEM TAKES SHAPE FOR CENTRAL IL
FOR LATE NEXT WEEK.
GUID HAS COME INTO RELATIVE AGREEMENT WITH THE SHORT TERM FORECAST
THROUGH THE WEEKEND...AND WENT WITH A BLEND OF GFS/NAM FOR THE
DETAILS. EXTENDED FORECAST HAS TIMING DIFFERENCES WITH THE LATE WEEK
SYSTEM...WITH THE GFS MUCH FASTER THAN THE ECMWF. WILL LEAN TWRD THE
SLOWER 00Z ECMWF...AS IT HAS BEEN CONSISTENT WITH THAT SYSTEM.
SHORT TERM...TONIGHT THROUGH SUNDAY.
CLOUDS ARE QUICKLY CLEARING FROM SW TO NE ACROSS CENTRAL IL...AS
VERY DRY MID LEVEL AIR AND SUBSIDENCE ERODE THE CLOUD AND SHOWER
BEARING LAYER. THE SURFACE RIDGE AXIS HAS PROGRESSED EASTWARD TOWARD
IL...AND AT 18Z IT EXTENDS FROM SC IOWA THROUGH MISSOURI TO EASTERN
TEXAS.
WILL FORECAST CLEARING SKIES THIS EVENING...WITH A SPRINKLE OR TWO
STILL POSSIBLE VERY EARLY THIS EVENING FOR AREAS ENE OF CMI TO
PARIS. MOISTURE VERY CLOSE TO THE GROUND WILL NOT BE SCOURED OUT
QUICKLY ENOUGH...AND THE NIGHT TIME INVERSION WILL LIKELY TRAP THAT
MOISTURE IN PLACE...CREATING THE POTENTIAL FOR FOGGY CONDITIONS LATE
TONIGHT AND SATURDAY MORNING. TEMPS WILL DROP CLOSE TO THE UPSTREAM
DEWPOINTS...WHICH ARE IN THE LOW TO MID 50S.
SATURDAY WILL FEATURE A DEEP VORTEX PASSING OVER IL...WITH A
SIGNIFICANT COLD POOL ALOFT. SHOWERS WILL PROGRESS INTO IL DURING
THE MORNING. STEEP MID LEVEL LAPSE RATES MAY ALLOW FOR RAPID
UPDRAFTS AND A FEW THUNDERSTORMS. SMALL HAIL AND SOME GUSTY WINDS
WILL BE POSSIBLE IN THE STRONGER CELLS. UPSTREAM ACTIVITY UNDER THE
VORTEX SHOWS SCATTERED SHOWERS...WITH A FEW AFTERNOON THUNDERSTORMS
IN THE SOUTHEASTERN SECTOR OF THE LOW. WILL CONTINUE WITH HIGH
CHANCE POPS IN THE NW HALF OF OUR CWA...CLOSER TO THE CENTER OF THE
CIRCULATION. THE SOUTHEAST MAY SEE LONGER PERIODS OF DRY AIR
WRAPPING AROUND THE LOW...SO WENT WITH LOWER CHANCE POPS THERE.
SOME SHOWERS MAY LINGER SATURDAY EVENING...AS A FEW OF THE BANDS
OF CLOUDS BEHIND THE LOW CENTER WILL BE CAPABLE OF PRODUCING
PRECIPITATION. THEREFORE WE CONTINUED WITH SLIGHT CHANCE POPS SAT
EVENING.
ON SUNDAY...THE NEXT COLD FRONT WILL QUICKLY APPROACH FROM THE WEST.
BRISK SOUTHERLY WINDS AND SOME SUNSHINE SHOULD HELP TO PUSH DAYTIME
HIGHS AROUND 80 DEG IN MOST AREAS. A SHARP VORT MAX AT H5 IS
EXPECTED SUNDAY NIGHT AS THE COLD FRONT PASSES ACROSS CENTRAL IL.
THE PRIMARY FOCUS FOR PRECIP WILL REMAIN WELL NORTH OF OUR CWA...AS
THE SURFACE AND UPPER LOWS WILL PASS ACROSS LAKE SUPERIOR. WE WILL
CONTINUE WITH SLIGHT CHANCE POPS N OF PIA TO BMI TO CMI SUNDAY
NIGHT. MOST AREAS SHOULD SEE A DRY FRONTAL PASSAGE.
LONG TERM...MONDAY THROUGH FRIDAY.
FOR MONDAY...A NOTICEABLE CHANGE IN AIRMASS IS EXPECTED BEHIND THE
FRONT...AS A SHOT OF COLD AIR ARRIVES ON GUSTY NORTHWEST WINDS.
TEMPS WILL STRUGGLE TO CLIMB THROUGH THE 60S FOR HIGHS...BUT IT WILL
FEEL COLDER THAN THAT.
STEADY NORTHWEST WINDS MONDAY NIGHT WILL HELP TO KEEP TEMPS FROM
BOTTOMING OUT AS FAR AS THEY COULD UNDER CALM AND CLEAR
CONDITIONS...BUT LOW 40S WILL BE LIKELY IN MOST AREAS.
TUESDAY WILL SEE HIGH PRESSURE MOVE OVERHEAD...WITH SLIGHTLY WARMER
H85 TEMPS. HIGH SHOULD CLIMB A FEW DEGREES HIGHER THAN MONDAY...WITH
ONLY LIGHT NORTH WINDS DURING THE DAY.
TUESDAY NIGHT WILL HAVE THE POTENTIAL TO BE THE COLDEST NIGHT...AS
IT WILL BE THE SECOND NIGHT OF THE HIGH PRESSURE. SO DESPITE
SLIGHTLY WARMER AIRMASS TEMPS ALOFT...WILL KEEP LOWS CLOSE TO
MONDAYS LOWS...ESPECIALLY IN OUR N CWA.
WED AND THURSDAY WILL FEATURE A WARMING TREND...AS HIGH PRESSURE
DRIFTS EAST OF IL. SHOWERS WILL APPROACH WESTERN IL...AS AN
ELONGATED FRONTAL SYSTEM MOVES INTO W IOWA BY LATE THUR NIGHT. WE
WENT WITH SLIGHT CHC POPS THUR NIGHT...WITH CHANCE POPS ON FRIDAY AS
THE FRONT MOVES CLOSER TO IL. THE 12Z ECMWF JUST ARRIVED IN THE
DATABASE...AND IS EVEN SLOWER WITH THE FRONT AND PRECIP THAN THE 00Z
ECMWF...WHICH WAS ALREADY MUCH SLOWER THAN THE 12Z GFS. WILL
CONTINUE WITH THE TIMING OF THE 00Z ECMWF...BUT WILL BE PREPARED FOR
PRECIP TO POSSIBLE NOT ARRIVE UNTIL SATURDAY INSTEAD OF FRIDAY.
SHIMON
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 9 AM CDT SATURDAY FOR ILZ038-043>046-
053>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Sep 25, 2:47 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT FRI SEP 25 2009
ILZ027>031-036>038-040>057-061>063-066>068-071>073-261100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
347 PM CDT FRI SEP 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
WIDESPREAD FOG WILL DEVELOP OVERNIGHT AS LIGHT WINDS AND CLEAR
SKIES COMBINE WITH AMPLE LOW LEVEL MOISTURE. VISIBILITIES WILL BE
RESTRICTED TO AROUND 1 MILE AT TIMES...PARTICULARLY AFTER 3 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON
SATURDAY...BRINGING SCATTERED THUNDERSTORMS DURING THE AFTERNOON
HOURS. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
Dense Fog, Logan
- When
- September 25, 8:00 PM CST to September 26, 9:00 AM CST
- Where
- Logan forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Dense fog with zero visibility at times contributed to a traffic accident which killed a man in Logan County. The man was traveling on I-155, about 8 miles north of Lincoln, when he lost control of his vehicle near a curve, causing the vehicle to roll over around 11:39 PM CST.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Dense Fog, Logan | 2009-09-25 | 31 | Male | Vehicle/Towed Trailer | Indirect |
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, September 25, 20091 death · 1 injured · 1 event
- Dense Fog in Illinois, September 25 to 26, 200920 events
- Lightning Strike in North Carolina, September 25, 20092 injured · 1 event
- Flash Flooding and Heavy Rain in Kentucky, September 25 to 26, 2009$5,000 · 14 events
- Flash Flooding in Tennessee, September 25, 20096 events
- Dense Fog in Indiana, September 25 to 26, 20096 events
- Hail and Damaging Wind in Texas, September 25, 20091.25 in hail · 4 events
- Damaging Winds in Kansas, September 25, 2009$6,000 · 52 kt wind · 2 events
- Flash Flooding in Virginia, September 25, 20092 events
- Flash Flooding in Kentucky, September 25 to 26, 20092 events
- Heavy Rain in Tennessee, September 25, 2009$10,000 · 1 event
- Funnel Cloud in Louisiana, September 25, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197587.